Alert archive / California / Red Flag Warnings in 2013
Red Flag Warning 5, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 10, 2013, 7:43 AM PDT for Lassen County, California; Washoe County, Nevada. It took effect at Jul 10, 2013, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2013, 7:43 AM PDT (14:43 UTC)
- In effect from
- Jul 10, 2013, 1:00 PM PDT
- Expired
- Jul 10, 2013, 9:29 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3563 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613 WWUS85 KREV 101443 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 743 AM PDT WED JUL 10 2013 ...GUSTY WINDS WITH LOW HUMIDITY THIS AFTERNOON AND EVENING... CAZ278-NVZ450-458-110500- /O.NEW.KREV.FW.W.0005.130710T2000Z-130711T0500Z/ EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT- NORTHERN WASHOE COUNTY- 743 AM PDT WED JUL 10 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN COUNTY...NORTHERN WASHOE COUNTY... AND THE WESTERN NEVADA SIERRA FRONT... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING. * AFFECTED AREA...FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...15 TO 20 MPH WITH GUSTS TO 35 MPH. WIND PRONE LOCATIONS AND HIGHER SLOPES MAY SEE GUSTS OF 40 TO 45 MPH. * HUMIDITY...7 TO 14 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
938 WWUS85 KREV 110429 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 929 PM PDT WED JUL 10 2013 CAZ278-NVZ450-458-110530- /O.CAN.KREV.FW.W.0005.000000T0000Z-130711T0500Z/ EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT- NORTHERN WASHOE COUNTY- 929 PM PDT WED JUL 10 2013 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG WARNING FOR THIS EVENING. WINDS HAVE DROPPED WELL BELOW CRITERIA AND THEREFORE THE RED FLAG WARNING FOR FIRE WEATHER ZONES 278...450 AND 458 HAS BEEN CANCELED. GUSTY WINDS ARE EXPECTED TO RETURN ON THURSDAY AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN SOME SPOTS. HEADLINES WILL BE ISSUED WITH THE MORNING FORECAST PACKAGE AFTER FORECASTERS ASSESS THE LATEST MODEL DATA AND PINPOINT THE WINDIEST LOCATIONS THURSDAY AFTERNOON AND EVENING. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 10, 5:15 AM PDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 10, 5:15 AM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 515 AM PDT WED JUL 10 2013 FIRE WEATHER SECTION ADDED .SYNOPSIS... TODAY AND THURSDAY, MOISTURE WILL WORK AROUND HIGH PRESSURE CENTERED OVER THE FOUR CORNERS AND BRING INCREASED CLOUD COVER, ISOLATED SHOWERS AND THUNDERSTORMS, AS WELL AS SLIGHTLY COOLER HIGH TEMPERATURES. DRY SOUTHWEST FLOW RETURNS FOR FRIDAY AND SATURDAY WITH TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE AVERAGE BY SUNDAY. && .SHORT TERM... THERE HAS BEEN A BIT OF A SHIFT IN THINKING WITH THE FORECAST THROUGH TONIGHT REGARDING CONVECTION. AN UPPER LOW OFF THE CALIFORNIA COAST WILL MOVE INTO NORTHWEST CALIFORNIA LATE TONIGHT. MEANWHILE TO THE SOUTH, COPIOUS MID AND UPPER LEVEL MOISTURE WILL SPREAD OVER WESTERN NEVADA AND EASTERN SIERRA THIS AFTERNOON AND EVENING WHILE THE LOWER LAYERS REMAIN FAIRLY DRY. THE INCOMING MOISTURE AND FORCING FROM THE DISTURBANCE MAKE IT HARD TO RULE OUT AT LEAST SOME MODEST CONVECTION (BOTH SURFACE BASED THIS AFTERNOON AND THEN ELEVATED TONIGHT). TO BACK THIS UP, THE GFS AND NAM NOW INDICATE SOME WEAK MID LEVEL INSTABILITY SUPPORTIVE OF ELEVATED CONVECTION THIS EVENING FOR WESTERN NEVADA AND LATER TONIGHT FOR THE BASIN AND RANGE EAST OF RENO. WITH THE DRY LOWER LAYERS AND SOME MODERATE MID LEVEL FLOW, ANY THUNDERSTORMS LOOK TO BE DRY BRINGING THE THREAT FOR SOME DRY LIGHTNING STRIKES. NOTE THAT WITH INSTABILITY ALOFT WEAK WE ARE GOING WITH A SLIGHT CHANCE OF THUNDERSTORMS (RATHER THAN ISOLATED) FORM MUCH OF THE BASIN TONIGHT AS STORMS MAY NEVER FORM AND WIND UP JUST BEING SCATTERED ALTOCUMULUS BUILDUPS (ACCAS). THURSDAY, THE DEEP MOISTURE BEGINS TO SHIFT OFF INTO EASTERN NEVADA AS TONIGHT'S DISTURBANCE MOVES INTO OREGON AND IDAHO AS DRIER SOUTHWEST FLOW IMPINGES ON THE REGION. THIS IS EXPECTED TO KICK THE THREAT FOR THUNDERSTORMS OUT IN WEST-CENTRAL NEVADA AND SOUTH TO MONO COUNTY. IT WILL ALSO BRING GUSTY AFTERNOON AND EVENING WINDS TO THE SIERRA FRONT. FOR FRIDAY, I HAVE KEPT IT DRY FOR ALL AREAS. HOWEVER, THE NAM IS NOW HOLDING MOISTURE IN OVER MONO AND MINERAL COUNTIES IN THE AFTERNOON FOR THE THREAT OF ISOLATED THUNDERSTORMS. STILL, AS THE GFS, ECMWF, AND THE SREF DO NOT SHOW THE CONVECTIVE THREAT I HAVE LEFT IT DRY FOR NOW. SNYDER .LONG TERM...SATURDAY THROUGH TUESDAY... VERY FEW CHANGES MADE TO THE LONG TERM FORECAST. DRY CONDITIONS REMAIN IN PLACE AS THE RIDGE OF HIGH PRESSURE BUILDS OVER THE GREAT BASIN WITH CONTINUED TROUGHING OFF THE WEST COAST. TEMPERATURES WILL START TO WARM UP SUNDAY THROUGH EARLY NEXT WEEK WITH HIGH TEMPERATURES IN THE UPPER 90S IN WESTERN NEVADA. LATEST RUN OF GFS IS MUCH COOLER WITH TEMPERATURES ON SUNDAY, HOLDING THE WARM UP UNTIL MONDAY. BREEZY AFTERNOON AND EVENING WINDS WILL BE LIKELY THROUGH THE LONG TERM, WITH OVERALL DRY CONDITIONS. A FEW WEAK SHORTWAVES MOVE THROUGH THE TROUGH AND INTO NORTHERN CA OVER THE WEEKEND AND EARLY NEXT WEEK WITH POTENTIAL FOR SOME STRONGER GUSTS. FORECASTER CONFIDENCE IS VERY LOW ON THE TIMING OF THESE. WE WILL BE ON PERIPHERY OF SOME MONSOONAL MOISTURE PUSHING UP INTO SOUTHERN AND EASTERN NEVADA, SO ONLY THINKING THAT A FEW CLOUDS WILL BE LIKELY FOR THE SIERRA AND WESTERN NEVADA WITH A MID-LEVEL CAP KEEPING THUNDERSTORMS OUT OF THE AREA. A FEW WEAK SHORTWAVES MOVE THROUGH THE TROUGH AND INTO NORTHERN CA OVER THE WEEKEND AND EARLY NEXT WEEK WITH POTENTIAL FOR SOME STRONGER GUSTS. HOON && .AVIATION... MOISTURE RETURNING FROM THE SOUTH WILL RESULT IN INCREASED CLOUDS AND POSSIBLY A FEW THUNDERSTORMS SOUTH OF HIGHWAY 50 TODAY AND TONIGHT. INCREASED SW FLOW ALOFT WILL PUSH THIS MOISTURE EAST THURSDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS EAST OF A LINE FROM FALLON TO BRIDGEPORT. FLIGHT LEVEL VISIBILITY RESTRICTIONS ARE POSSIBLE FROM SMOKE ORIGINATING FROM BOTH THE BISON AND KYBURZ FIRES. THE SMOKE MAY SETTLE INTO THE SIERRA VALLEYS FROM THE KYBURZ FIRE AND ALONG THE SIERRA FRONT EARLY THIS MORNING...REDUCING SLANT RANGE VISIBILITY ON APPROACHES. 20/HOON && .FIRE WEATHER... COMPLEX FIRE WEATHER PATTERN EXPECTED OVER THE NEXT COUPLE DAYS, WITH NEAR CRITICAL CONDITIONS ALONG THE SIERRA FRONT AND A SLIGHT CHANCE OF DRY THUNDERSTORMS SOUTH AND EAST OF RENO. LATEST NAM/SREF/GFS ARE COMING IN STRONGER WITH WINDS ALONG THE SIERRA FRONT FOR TODAY, ESPECIALLY LATE IN THE DAY. SHORTWAVE TROUGH MOVING INTO NORTHERN CA MAY BE MOVING IN A BIT FASTER THAN PREVIOUSLY THOUGHT, WITH WINDS ALOFT INCREASING FOR THE NORTHERN HALF OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. NEAR CRITICAL CONDITIONS ARE EXPECTED FOR MOST LOCATIONS, WITH LOCALIZED RED FLAG CONDITIONS FOR WIND PRONE AREAS ALONG AND EAST OF HIGHWAY 395 ROM MINDEN-GARDNERVILLE NORTH TO SUSANVILLE. SURGE OF MOISTURE IS STILL EXPECTED TO MOVE IN LATER TODAY WHICH WILL HELP TO RAISE HUMIDITY VALUES FOR AREAS SOUTH OF RENO-CARSON-TAHOE. MOST OF THE MOISTURE WILL BE IN THE MID AND HIGH LEVELS OF THE ATMOSPHERE, WITH INCREASING POTENTIAL FOR ELEVATED CONVECTION. CONDITIONS DON'T LOOK GREAT FOR ELEVATED THUNDERSTORMS, BUT THE POTENTIAL IS DEFINITELY EVIDENT WITH MODIFIED SOUNDINGS SHOWING AROUND 40-90 J/KG OF CAPE. CONFIDENCE REMAINS FAIRLY LOW, BUT IF WE DO DEVELOP ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT, THEY WILL BE DRY WITH LITTLE TO NO RAINFALL. MIDLEVEL FLOW IS ON THE INCREASE WITH A DRY BOUNDARY LAYER. THERE IS ALSO A CHANCE FOR GUSTY AND ERRATIC WINDS WITH ANY ELEVATED STORMS THAT DO DEVELOP ROUGHLY SOUTH AND EAST OF MINDEN THIS AFTERNOON AND EVENING, THEN SPREADING NORTHWARD INTO PERSHING AND CHURCHILL COUNTIES OVERNIGHT TONIGHT. BREEZY CONDITIONS ARE EXPECTED INTO THURSDAY, WITH ANOTHER NEAR CRITICAL WIND DAY. GUSTS TO 30 MPH ARE EXPECTED FOR MOST LOCATIONS NORTH OF INTERSTATE 80, WITH HIGHER GUSTS POSSIBLE IN WIND PRONE AREAS. THE DEEPER MOISTURE REMAINS SOUTH OF I-80, LIMITING THE CHANCE OF CRITICAL CONDITIONS THERE. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Nearby
Red Flag Warnings in California, 2013Red Flag Warnings in Nevada, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.